Format

Send to

Choose Destination
Pediatr Emerg Care. 1989 Dec;5(4):222-5.

Carbamate and organophosphate poisoning in early childhood.

Author information

1
Division of Pediatrics, Soroka Medical Center, Beer-Sheba, Israel.

Abstract

Twenty-five infants and young children intoxicated by carbamate and organophosphorus compounds are described. Presenting signs and symptoms in children differed from those described in adults and were mainly related to severe CNS depression, coma and stupor, dyspnea, and flaccidity. Other clinical signs such as miosis, excessive salivation and tearing, sweaty, cold skin, and gastrointestinal symptoms were less frequent, while fasciculations and bradycardia were quite uncommon on arrival. Only two patients presented with all typical signs of organophosphate poisoning as described in adults. Signs of carbamate poisoning were indistinguishable from those of organophosphate poisoning and included signs of myoneural and CNS cholinergic receptor involvement, in addition to parasympathetic muscarinic dysfunction. Atropine sulfate was found to have a clear beneficial CNS effect in addition to its known peripheral antimuscarinic effect. Our data suggest that the clinical presentation of carbamate and organophosphate poisoning in early childhood and its response to therapy are quite different from those of adults and older children.

PMID:
2602193
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center